Michigan, 2006

Wildfire in Michigan, April 30, 2006

April 30, 2006 · NWS APX · 1 event in 1 county or zone

The Hughes Lake Fire started early in the afternoon of April 30th, near the Ogemaw/Oscoda County line, southeast of Hughes Lake. Southeast winds of 10 to 20 mph pushed the fire quickly to the northwest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The Hughes Lake Fire started early in the afternoon of April 30th, near the Ogemaw/Oscoda County line, southeast of Hughes Lake. Southeast winds of 10 to 20 mph pushed the fire quickly to the northwest. At its peak spread rate late in the afternoon, the fire was moving at two miles per hour, with flames as high as 300 feet tall. The fire would largely be brought under control on May 1st, with several days of mop-up activities after that. Please see May 2006 Storm Data for a complete summary of the Hughes Lake Fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 30, 9:05 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 30, 9:05 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1005 AM EDT SUN APR 30 2006

.UPDATE...SUNDAY MORNING...A VERTICALLY STACKED LOW WAS CENTERED
OVER SE IA. THE UPPER LOW WAS ASSUMING A NEGATIVE TILT WITH
TIME...ENHANCING DEEP LAYER ASCENT AND PRODUCING WIDESPREAD RAIN IN
A WNW-ESE BAND ACROSS THE SW LAKES/UPPER MS RIVER VALLEY...AND A
THICK VEIL OF HIGH CLOUDS REMAINED FIRMLY ESTABLISHED ACROSS
NORTHERN MICHIGAN. MEANWHILE...BLOCKING HIGH PRESSURE REMAINED
ANCHORED OVER WESTERN QUEBEC...AND THE INTENSIFYING E/SE FLOW
BETWEEN THESE SYSTEMS CONTINUED TO PUMP VERY DRY...DEWPOINTS FROM
THE MID 20S TO MID 30S...INTO THE FORECAST AREA.

SHORT TERM FORECAST ATTENTION CONTINUES TO FOCUS ON FIRE WEATHER
CONDITIONS...MARINE WINDS AND POPS THIS AFTERNOON INTO TONIGHT.

ACROSS MOST OF THE FORECAST AREA...DRY AIR WILL PREVAIL UNDER HIGH
CLOUD COVER TODAY. WHILE HIGH TEMPERATURES....IN THE 60S AT MOST
LOCATIONS...WILL REMAIN BELOW CRITICAL THRESHOLDS TODAY...THE
COMBINATION OF RECENT DRY CONDITIONS...MINIMUM RH 25-35% AND EAST
WINDS GUSTING 20-25 MPH WILL CONTRIBUTE TO ELEVATED WILDFIRE
POTENTIAL INTO THIS EVENING.

MEANWHILE...ON NEARSHORE WATERS...SMALL CRAFT CONDITIONS ARE STILL
EXPECTED THROUGH THIS AFTERNOON...AND WELL EVENTUALLY NEED TO
EXTEND ONGOING ADVISORIES THROUGH TONIGHT/MONDAY.

FINALLY...A BIT OF RAIN DID MANAGE TO PUSH THROUGH FAR SW COUNTIES
OVERNIGHT...AND UPSTREAM RADAR TRENDS SUGGEST THAT ANOTHER ROUND OF
LIGHT RAIN WILL SPREAD INTO THAT AREA THIS AFTERNOON INTO
TONIGHT...JUSTIFYING CATEGORICAL POPS. HOWEVER...PERSISTENT LOW
LEVEL DRY AIR WILL LIMIT RAINFALL...TO LESS THAN A TENTH OF AN INCH
AT MOST/ALL LOCATIONS...THROUGH TONIGHT...AND DUE TO THE MAGNITUDE
OF LOW LEVEL DRY AIR REMAINING IN PLACE ACROSS MOST OF THE
REGION...PRECIPITATION WILL BE HARD PRESSED TO ADVANCE EVEN AS FAR
EAST AS US-131 THROUGH TONIGHT.

OVERALL...ONGOING FORECASTS ARE IN DECENT SHAPE AND WILL ONLY
REQUIRE MINOR ADJUSTMENTS THROUGH TONIGHT.

ROWLEY

&&

.PREV DISCUSSION...ISSUED 420 AM EDT SUN APR 30

MID LEVEL SHORTWAVE AND DEEPENING SFC LOW WORKING NORTHWARD ACROSS
NRN MISSOURI THIS MORNING. RADAR PLOTS REVEALING ASSOCIATED
PRONOUNCED CIRCULATION PATTERN IN THE REFLECTIVITY DATA AND SURGE OF
CATEGORICAL PRECIP FROM THE MID MISSISSIPPI RIVER VALLEY INTO THE
UPPER MIDWEST. OVER THE GREAT LAKES HOWEVER...SHARP UPPER RIDGE AND
SFC HIGH PRESSURE HOLDING PAT WITH A VERY TIGHT LOW LEVEL MOISTURE
GRADIENT BETWEEN NRN MICHIGAN AND WISCONSIN (850 MB DEWPOINT
DEPRESSIONS AROUND 35C AT APX VERSUS 9C AT GRB PER 00Z SOUNDINGS).
HOWEVER A LITTLE LIGHT RAIN/SPRINKLES TRYING TO SQUEEZE INTO THE FAR
SW PORTION OF THE CWA AROUND TVC/MBL AND FRANKFORT.

TODAY...NO BIG CHANGES TO PREVIOUS EXPECTATIONS. SHORTWAVE AND
ASSOCIATED SFC LOW FORECAST TO LIFT NWD THROUGH IOWA DURING THE
COURSE OF THE DAY...WITH A SLIGHT EASTWARD NUDGE OF WARM CONVEYOR
BELT/DEEPER MOISTURE FEED INTO LOWER MICHIGAN. APPEARS CHANCES FOR
ANY PRECIP WILL SHAPE UP WEST OF A LINE FROM NORWOOD TO LAKE
CITY...PER GOING FORECAST...WITH HIGHEST POPS (LIKELY) AROUND
FRANKFORT AND MANISTEE. DID CONSIDER NUDGING POPS TO CATEGORICAL
ACROSS BENZIE AND MANISTEE COUNTIES FOR LATER TODAY. BUT GIVEN THE
VERY TIGHT MOISTURE GRADIENT/LACK OF STRONGER SYNOPTIC FORCING...
HAVE KEPT POPS IN LIKELY CATEGORY FOR NOW.

MARINE ISSUES...925 MB WINDS FORECAST TO RAMP UP TO THE 30-40 KNOT
RANGE. BUT GIVEN THE OVER WATER STABLE REGIME UNCERTAIN JUST HOW
MUCH OF THESE WINDS WILL ACTUALLY IMPACT THE LAKES. STRONGEST WINDS
WILL LIKELY BE FOUND OVER THE DOWNWIND NEARSHORE AREAS (LAKE
MICHIGAN AND WHITEFISH BAY)...WHERE DAYTIME MIXING OVER LAND WILL
HELP THE CAUSE. HOWEVER LONGER FETCHES OVER LAKE HURON WILL RESULT
IN HIGHER WAVES. HAVE HOISTED SMALL CRAFT ADVISORIES FOR ALL
NEARSHORE AREAS TO COVER BOTH THESE CONCERNS.

FINALLY...FIRE WEATHER CONCERNS. CERTAINLY THE STRONGEST WINDS
EXPECTED TODAY. WITH SOME DEWPOINT RECOVER MIN RH VALUES WILL NOT BE
AS LOW AS THE PAST FEW DAYS...THE MID 20 TO LOW 30 PERCENT RANGE.
BUT SIMILAR TO LAST FEW DAY SURFACE TEMPS WILL REMAIN BELOW CRITICAL
FIRE WEATHER THRESHOLDS FOR HEADLINES.

ADAM

LATER PERIODS...UPPER LOW IN IOWA WILL GRADUALLY FILL AS IT LIFTS
DUE NORTH INTO MN AND CENTRAL CANADA...THROUGH TROFFINESS WILL
LINGER EASTWARD ACROSS THE NORTHERN AND EASTERN LAKES. SURFACE HIGH
PRESSURE OVER QUEBEC WILL NOT GO MUCH OF ANYWHERE...THOUGH IT WILL
BECOME WEAKER ON TUESDAY. THIS WILL KEEP US ON THE EASTERN PERIPHERY
OF THE PRECIP SHIELD...WITH THINGS BECOMING A BIT IFFIER BY TUESDAY.
RAIN CHANCES ARE THE MAIN CHALLENGE.

MODELS...NAM/GFS IN REASONABLE AGREEMENT INTO TUESDAY.

TONIGHT...A SHORTWAVE ROTATING AROUND THE UPPER LOW WILL LIFT INTO
LOWER MI DURING THE OVERNIGHT HOURS. THAT AND CONTINUED ISENTROPIC
ASCENT (300/295K) AND THETA-E ADVECTION IN THE WARM CONVEYOR BELT
WILL KEEP THE THREAT OF RAIN GOING IN ROUGHLY THE SW HALF OF THE
FORECAST AREA. TO THE NORTH AND EAST...A WEDGE OF DRY AIR IN THE
800-550MB LAYER WILL PRECLUDE PRECIP. WILL EXTEND PRECIP JUST A
SMIDGE EASTWARD...CHANCE POPS TO CVX/GOV/GLADWIN...AND LIKELY TO
TVC/CAD. STILL NO PRECIP IN EASTERN UPPER...AS RAIN SHOULD REALLY
STRUGGLE TO GET EAST OF ISQ. MIN TEMPS IN THE 40S TO NEAR 50.

MONDAY...FORCING/DYNAMICS FOR ASCENT DIMINISH DURING THE DAY AS THE
SURFACE AND UPPER LOWS SLOWLY FILL IN MN. HOWEVER...THERE/S STILL AN
AWFUL LOT OF MOISTURE AROUND. EVEN AS FORCING DIMINISHES...WE COULD
SEE A LITTLE SURFACE-BASED INSTABILITY DEVELOP WITH ANY PEEKS OF
SUNSHINE. THE NAM (KNOWN TO OVERDO SUCH THINGS) PRODUCES A COUPLE
HUNDRED J/KG OF SBCAPE IN THE SW. WITH THIS IN MIND...WILL NOT
DIMINISH PRECIP IN THE PM HOURS EVEN AS FORCING WEAKENS. INSTEAD
WILL KEEP LIKELY POPS WEST OF TVC/CAD...AND PUSH CHANCE POPS ABOUT
10 MILES EAST OF WHERE I HAVE IT SUNDAY NIGHT (INCLUDING INTO FAR
WESTERN MACKINAC CO). STILL LOTS OF CLOUDS ELSEWHERE...WITH MAX
TEMPS IN THE 60S. EXTENDED DRY SPELL AND A DECENT SE BREEZE MEANS
THOSE PLACES THAT DON/T SEE RAIN WILL STILL BE DEALING WITH ENHANCED
FIRE DANGER. BUT TEMPS WILL BE BELOW RED FLAG...AND HUMIDITY LEVELS
WILL ALSO CONTINUE TO CREEP UP.

MONDAY NIGHT...THOUGH THE SURFACE IN NORTHERN MN SLOWLY ERODES...THE
HIGH IN QUEBEC WILL DO THE SAME. THIS WILL ALLOW AN OCCLUDED FRONT
TO SLOWLY MOVE EAST TO CENTRAL LAKE MI/FAR SOUTHERN LOWER MI.
MOISTURE WILL POOL ON THE NE SIDE OF THE BOUNDARY...AIDED BY BROAD
AND SOMEWHAT ILL-DEFINED 700-500MB FRONTOGENESIS. END RESULT...THE
CHANCE OF RAIN SPREADS A BIT FURTHER EAST...TOWARD PLN/GLR/W BRANCH.

TUESDAY...MODELS HAVE SOME SORT OF SHORTWAVE COMING EAST FROM THE
NORTHERN PLAINS...BUT DO MUCH DIFFERENT THINGS WITH IT. THE NAM
KEEPS MORE ENERGY WRAPPED AROUND THE REMNANT UPPER LOW...AND BRINGS
INTO THE WESTERN LAKES. THE GFS IS MUCH MORE DIGGY...TAKING MOST OF
THE ENERGY INTO THE SOUTHERN LAKES/LOWER OHIO VALLEY. WITH SOME
CONVECTION UPSTREAM THIS COULD PROBABLY GO EITHER WAY...WHICH IS
FINE BECAUSE EITHER BRINGS A CHANCE OF RAIN (NAM IS ULTIMATELY A
WETTER SOLUTION...THOUGH MAINLY FOR TUESDAY NIGHT). THE OCCLUDED
FRONT WILL GET STRUNG OUT AND STALL JUST TO OUR SOUTH. SOUTHERLY
FLOW/ISENTROPIC ASCENT ACROSS THE FRONTAL SURFACE IS NOT ESPECIALLY
IMPRESSIVE...BUT IS PRESENT. WITH REASONABLY DEEP MOISTURE ALREADY
PRESENT...AND INFLUENCE OF SURFACE HIGH OVER EASTERN CANADA JUST
ABOUT GONE...WILL HOLD EARLIER FORECAST TREND OF EXPANDING PRECIP
ACROSS THE ENTIRE FORECAST AREA DURING THE DAY. WOULD NOT BE SHOCKED
TO NEED LIKELY POPS (OR HIGHER) LATER ON...BUT WITH FORCING SOMEWHAT
UNCERTAIN WILL HOLD OFF. STILL MILD THOUGH...MAX TEMPS AGAIN IN THE
60S.

NO CHANGES TO LATER PERIODS...EXCEPT TO BRING A CHANCE OF RAIN INTO
EASTERN UPPER LATE WED NIGHT...AS THE MODELS ARE FASTER WITH PACIFIC
ENERGY DRIVING ALONG THE US NORTHERN BORDER.

ZOLTOWSKI

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 30, 3:30 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
430 AM EDT SUN APR 30 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-011000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
430 AM EDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

BREEZY CONDITIONS AND PERSISTENT DRY WEATHER WILL KEEP WILDFIRE
DANGER ELEVATED IN PLACES THAT DO NOT SEE RAIN. RAIN IS UNLIKELY IN
EASTERN UPPER MICHIGAN...AND NORTH CENTRAL AND NORTHEAST LOWER
MICHIGAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WILDFIRE THREAT WILL REMAIN ELEVATED AS LONG AS DRY WEATHER
CONTINUES. BREEZY CONDITIONS ON MONDAY WILL KEEP WILDFIRE DANGER
HIGH...DESPITE SLOWLY INCREASING HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oscoda

When
April 30, 12:20 PM EST to 11:59 PM EST
Where
Oscoda forecast zone
Property damage
$350,000
Reported by
LAW ENFORCEMENT
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503789.